Dense Fog, Jackson
- When
- December 13, 9:00 PM CST to December 14, 8:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- ASOS
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
In the wake of a departing layer of low stratus clouds, widespread dense fog formed due to rain-moistened ground and clear skies. Visibility was reduced to one-quarter mile or less at times.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
In the wake of a departing layer of low stratus clouds, widespread dense fog formed due to rain-moistened ground and clear skies. Visibility was reduced to one-quarter mile or less at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 13, 5:13 PM CST, 3 hours 47 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 513 PM CST Fri Dec 13 2019 .UPDATE... Issued at 513 PM CST Fri Dec 13 2019 Aviation update. Will also be monitoring the public forecast for the possible inclusion of more fog overnight. && .SHORT TERM...(Tonight through Sunday) Issued at 340 PM CST Fri Dec 13 2019 Light rain chances will exist this evening, primarily in our eastern counties, where better overrunning saturation of the column can overcome the mid level dry wedge. A trof of energy aloft will be making its passage, helping tap this into some light precipitation hitting the ground over these eastern counties. After the evening, time/height cross sections show drier mid level air in that trof's immediate wake taking over again temporarily, which effectively shuts off the pcpn. However, another clipper like wave of energy will be incoming from the northwest, and help saturate again, introducing a small chance of pcpn along with its passage late tonight-early Saturday. QPF amounts in total with both these waves will be very light. A relative pause occurs Saturday pm/night, as the atmosphere retools for the next system. Temps likely hold in the 40s though on Saturday, due to continued cloud cover within the more or less troffy long wave. Isentropic lift ahead of a digging mid level trof coming out of the central Plains is progged to get started after daybreak on Sun, but will have drier air in the lower trop to overcome. The eventual pcpn, which is forecast to begin to reach the ground across most of the region by late afternoon (earlier west of the MS River), may start out as a brief wintry mix and/or snow over southeastern MO, followed by parts of southern IL and southwestern IN in the afternoon. Up to an inch of snow is possible in far northern parts of Jefferson and Wayne counties of IL, but a half inch or less is currently forecast roughly north of a line from Perryville MO to McLeansboro IL to Winslow IN. Rain may be expected elsewhere. The model trend over time has been for less wintry pcpn with this system as the medium range models have come into better agreement with the path of a surface low moving east-northeastward in the general vicinity of the OH River valley. This trend continued today, so there is a moderate amount of confidence that we will not see a reversal of wintry pcpn amounts. .LONG TERM...(Sunday night through Friday) Issued at 240 PM CST Fri Dec 13 2019 By Sun evening, lift of moisture will be enhanced by the developing surface pressure trof/front induced by the mid level system. The probable loss of ice nucleation aloft may result in a wintry mix, including freezing rain, over a small part of southern IL mostly north of I-64, roughly along and north of a line from Pinckneyville, to Mount Vernon, to Fairfield. Up to a tenth of an inch of ice is possible there. Rain is expected elsewhere. Model consensus suggested that the best QPF will be during the overnight hours Sun night through midday Mon for much of the PAH forecast area, with lesser amounts over southwestern IL and northern parts of southeastern MO, tapering off rapidly beginning Mon afternoon as the system moves further up the OH River valley. Total liquid QPF amounts could approach two inches over western KY, especially the Pennyrile region. This could cause some localized flooding of low lying and poor-drainage areas. Temps will probably make it into the middle 50s in the Pennyrile region of KY just ahead of the wind shift Mon afternoon. In addition, lightning is possible closer to the AR/TN state lines Mon afternoon into the evening. Mon night, as surface temps plummet with the northwesterly winds behind the system, there could still be some freezing rain or drizzle for a limited time over southwestern IL and adjacent parts of southeastern MO, with minimal, if any, impacts. On Tuesday, a 2ndary long wave passage of energy will ultimately help sweep in a continental polar airmass that will both dry and chill the atmosphere through the mid week portion of the forecast. We'll see temps drop to highs in the 30s and lows in the teens at their coolest Tuesday night through Wednesday night, as an Arctic High pressure system at the surface settles across the mid Mississippi river valley. The aforementioned High shifts east Thursday and Friday, allowing return flow southerlies to reestablish. This will help the airmass to gradually moderate closer to seasonal norms by Friday, with highs returning to the 40s and lows again approaching 30. && .AVIATION... Issued at 513 PM CST Fri Dec 13 2019 Difficult, low confidence forecast for overnight. Scattered rains and drizzle will continue to move east, with drier air trying to work east from eastern and southeast Missouri. MVFR to IFR conditions will continue into the evening. Tonight, we'll be monitoring for possible fog, or at least very low cloud formation that may expand IFR conditions across the area, possibly LIFR if conditions set up just right. Winds will be light. Conditions will improve somewhat Saturday, as west winds develop by midday. There may be a few light showers or sprinkles. Otherwise by midday through the afternoon, mainly MVFR cigs. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...08 SHORT TERM...DH/DB LONG TERM...DB/DB AVIATION...08
Hazardous Weather Outlook National Weather Service Paducah KY 413 PM CST Fri Dec 13 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-141100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 413 PM CST Fri Dec 13 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwestern Indiana, western Kentucky, and southeastern Missouri. .DAY ONE...Today and Tonight Patchy fog is possible overnight in parts of the region. This will result in a reduction of visibilities while driving. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A winter storm system will bring the potential for minor ice and snow accumulations across portions of southeast Missouri Sunday morning, and across northern parts of southeastern Missouri, southern Illinois and southwestern Indiana Sunday afternoon, Sunday night, and possibly Monday morning. Meanwhile, thunderstorms are possible over the Missouri Bootheel and much of western Kentucky Monday and Monday evening. Strong wind gusts, locally heavy rainfall and lightning will be the primary concerns with any thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 818 PM CST Fri Dec 13 2019 ILZ075>078-080>094-KYZ001>009-MOZ076-086-087-100-109>112-114- 140600- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD- MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-PERRY MO-BOLLINGER- CAPE GIRARDEAU-WAYNE MO-BUTLER-STODDARD-SCOTT-MISSISSIPPI- NEW MADRID- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID 818 PM CST Fri Dec 13 2019 ...PATCHY DENSE FOG POSSIBLE TONIGHT INTO SATURDAY MORNING... Patchy dense fog is developing in southeast Missouri. The fog is expected to increase in coverage later tonight in southern Illinois and portions of western Kentucky that are west of Kentucky Lake and Lake Barkley. If conditions worsen, a dense fog advisory may be issued later. Use caution if driving and be prepared for rapid changes in visibility. Give yourself extra time to reach your destination, leave plenty of space between your vehicle and others, and do not use high beam headlights in dense fog. DWS
The national radar mosaic for the moment the first event began.
11 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, December 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865973, 865974, 865975, 865976, 865977, 865978, 865979, 865980, 865981, 865982, 865983.